Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 18, 2004, 1:23 AM EDT for Muskingum County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 1:23 AM EDT (05:23 UTC)
- Expired
- May 18, 2004, 2:15 AM EDT
- In force
- 52 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Muskingum County, OH
The radar
The Pittsburgh radar (KPBZ), 154 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 5.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 657 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 180523 SVRPBZ OHC119-180615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 122 AM EDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSKINGUM COUNTY IN OHIO * UNTIL 215 AM EDT * AT 120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR NORWICH...AND MOVING NORTHEAST AT 25 MPH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4002 8203 3984 8186 4001 8174 4012 8182 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:03 PM EDT, 10 hours 20 minutes earlier.
Area forecast discussion, May 17, 3:03 PM EDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 303 PM EDT MON MAY 17 2004 WARM FRONT WILL PUSH BACK NEWD EARLY TNGT ALONG WITH INCREASING DWPNTS AND CHC POPS AS WEAK DISTURBANCE SWINGS THRU. HAVE ADDED PATCHY FOG LATE. TUES STRONG COLD FRONT WILL MOVE SEWD TWD REGION WITH GFS MDL FASTER THAN ETA...BUT IN GNL THE FRONT WILL SLOW TUES NGT ACROSS SRN SXNS AS IT MOVES TWD M/D LINE BY 12Z/19. CWA IN SLGT RISK TUES/TUES NGT WITH SUFFICIENT FORCING AND SHEAR TO GENERATE TSTM POTENTIAL FOR DAMAGING WINDS/HAIL. ACROSS SRN SXNS TUES NGT AS FRONT SAGS SLOWLY TWD M/D LINE...PWS INCREASE TO AOA 1.5 AND RAISES THE POTENTIAL FOR FLOODING THERE. ACTIVE WX DAY TUES AFTN-NGT EXPECTED FOR THE AREA. HAVE KEPT CHC POPS I70 ALL DAY WED AS FRONT SITUATED ALONG/S OF M/D LINE,WILL BE FOCUSING MECHANISM FOR PRECIP. IN XNTD, CONTD SERIES OF WX SYSTEMS TO AFFECT AREA IN UNSTABLE AIRMASS...SO ABV NORMAL TEMPS AND CHC POPS TO CONT. .PBZ WATCHES/WARNINGS/ADVISORIES... PA...NONE. OH...NONE. WV...NONE. MD...NONE. &&
Hazardous weather outlook, May 17, 4:32 AM EDT, 20 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 432 AM EDT MON MAY 17 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-171631- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 432 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY PATCHES OF FOG THIS MORNING CAN HAVE VISIBILITIES NEAR ZERO. SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... FOR DAY 2...TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS AND LARGE HAIL...MAINLY DURING THE LATE AFTERNOON AND AT NIGHT. THESE STORMS ALSO HAVE THE POTENTIAL TO CAUSE HEAVY RAINFALL. FLOODING COULD OCCUR IN LOCATIONS GETTING MORE THAN 1.5 INCHES OF RAIN IN A COUPLE HOURS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NET ACTIVATION IS UNLIKELY TODAY.
In the hours before
Local storm report, May 17, 9:38 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
938 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL 3 SW RUSSELLTON 40.58N 79.88W
05/17/2004 0.75 INCH ALLEGHENY PA AMATEUR RADIO
ALONG I-76.
&&Local storm report, May 17, 10:01 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1001 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND DMG 4 W NORTH CHARLEROI 40.15N 79.98W
05/17/2004 WASHINGTON PA LAW ENFORCEMENT
TREE DOWN.
&&Special weather statement, May 17, 10:12 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1012 PM EDT MON MAY 17 2004 PAZ008-009-014-015-022-180506- ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-VENANGO PA- 1012 PM EDT MON MAY 17 2004 ...THUNDERSTORMS WITH DANGEROUS LIGHTNING THROUGH MIDNIGHT... THUNDERSTORMS WITH DANGEROUS LIGHTNING WILL MOVE ACROSS THE COUNTIES OF ARMSTRONG...BUTLER...CLARION...FOREST AND VENANGO THROUGH MIDNIGHT. SOME OF THE STORMS WILL CONTAIN HAIL AND WIND GUSTS TO 40 MPH. THE HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROAD SURFACES.
Local storm report, May 17, 10:16 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1016 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL NEW STANTON 40.22N 79.61W
05/17/2004 0.75 INCH WESTMORELAND PA TRAINED SPOTTER
&&Special weather statement, May 17, 10:26 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1026 PM EDT MON MAY 17 2004 PAZ023-030-180324- INDIANA PA-WESTMORELAND PA- 1026 PM EDT MON MAY 17 2004 ...THUNDERSTORMS WITH DANGEROUS LIGHTNING IN WESTMORELAND AND INDIANA COUNTY THROUGH MIDNIGHT... THUNDERSTORMS WITH DANGEROUS LIGHTNING WILL MOVE ACROSS THE COUNTIES OF INDIANA AND WESTMORELAND IN WESTERN PENNSYLVANIA THROUGH MIDNIGHT. SOME OF THE STORMS WILL CONTAIN HAIL AND WIND GUSTS TO 40 MPH. THE HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROAD SURFACES.
Special weather statement, May 17, 10:42 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1042 PM EDT MON MAY 17 2004 OHZ048-057-180400- COSHOCTON OH-MUSKINGUM OH- 1042 PM EDT MON MAY 17 2004 ...THUNDERSTORMS WITH DANGEROUS LIGHTNING THROUGH MIDNIGHT... THUNDERSTORMS WITH DANGEROUS LIGHTNING WILL MOVE ACROSS COSHOCTON AND MUSKINGUM COUNTIES IN SOUTHEAST OHIO THROUGH MIDNIGHT. SOME OF THE STORMS WILL CONTAIN HAIL AND WIND GUSTS TO 40 MPH. THE HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROAD SURFACES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:15 PM EDT | Flash Flood Warning | PBZ | Guernsey | 3 hr |
| May 18, 3:03 PM EDT | Flash Flood Warning | PBZ | Belmont | 3 hr |
| May 18, 3:16 PM EDT | Flash Flood Warning | PBZ | Muskingum | 3 hr |
| May 18, 3:52 PM EDT | Flash Flood Warning | PBZ | Tuscarawas | 3 hr |
| May 18, 4:25 PM EDT | Flash Flood Warning | PBZ | Carroll | 3 hr |
| May 18, 5:04 PM EDT | Flash Flood Warning | PBZ | Coshocton | 3 hr |
| May 18, 5:08 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 67 min |
| May 18, 5:15 PM EDT | Flash Flood Warning | PBZ | Guernsey | 3 hr |
| May 18, 5:49 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Muskingum | 56 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.